"I Keep Taking Ibuprofen and
Acetaminophen and My Migraines
Are Getting Worse, Not Better?"
It is difficult to not know someone who suffers from chronic headaches or migraines. In 2004, the percentage of adults who experienced a severe headache or migraine during the preceding 3 months was 18%. Migraine headaches, which are characterized by painful, disabling, and recurring symptoms, have no known proven cause, treatment, or cure. They occur more often in women than men and in one ten year period, the proportion of adults with migraine increased 64-77%.
Chronic migraine headaches are classified either as ``common'' or ``classical.'' Symptoms of the common migraine headache include nausea, dizziness, fever, and general malaise. The classical migraine headache is most noted for an aura that immediately precedes the headache. This aura could be visual or auditory. In addition, the classical migraine headache is characterized by a relatively short duration (less than or equal to 12 hours) compared with the common migraine headache (up to 4 days).
Although clinical studies have not clearly defined the cause of chronic migraine headaches, potential risk factors include diet, allergy, air quality, and stress. Many patients use complementary treatments such as chiropractic care. Recent studies have shown that patients who have had neck trauma such as whiplash are at greater risk for headache. Cervicogenic headache is a term for when the neck or cervical spine causes pain to be experienced in the head. Usually the neck or upper back region has muscle tightness and limited mobility.
In tension-type headache there is a great deal of muscle tension in the neck, and the headache begins as a band of tension around the head, rather than a severe pulsating pain on one side as seen in migraine.
Whatever ever the type of headache, most patients have suffered for years and have been taking many pain pills such as ibuprofen and aspirin with few results. Recent research has shown that when these medications are consumed for long periods, they can actually cause a rebound effect and increase headache frequency. The headache can initially get worse as the patient has the medication withdrawn. In addition to actually increasing the severity of the headache, long-term use of these medications can cause organ damage to the stomach, liver, or kidney.
It is important to remember that a headache is a symptom that tells you something is wrong. Covering up the symptom will not solve the problem. Physical approaches involving spine posture are important to consider and are generally preferred to injections, sprays, and medications. A seeming endless diet of pain medications with unknown safety is not the answer for patients with headache.